Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Memphis, TN

April 22, 20186 counties in Tennessee; 4 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Apr 22, 2018, 7:32 PM CDT for 6 counties in Tennessee; 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2018, 7:32 PM CDT (00:32 UTC)
Expired
Apr 22, 2018, 10:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Itawamba County, MS, Prentiss County, MS, Tishomingo County, MS, Chester County, TN, Decatur County, TN, Hardeman County, TN, Hardin County, TN, Henderson County, TN, McNairy County, TN

The radar

The Columbus AFB radar (KGWX), 135 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WGUS54 KMEG 230032
FFWMEG
MSC003-057-117-141-TNC023-039-069-071-077-109-230330-
/O.NEW.KMEG.FF.W.0028.180423T0032Z-180423T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
732 PM CDT SUN APR 22 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northern Itawamba County in northeastern Mississippi...
  Tishomingo County in northeastern Mississippi...
  Prentiss County in northeastern Mississippi...
  Alcorn County in northeastern Mississippi...
  Southern Henderson County in southwestern Tennessee...
  Eastern Hardeman County in southwestern Tennessee...
  McNairy County in southwestern Tennessee...
  Hardin County in southwestern Tennessee...
  Southern Decatur County in western Tennessee...
  Chester County in southwestern Tennessee...

* Until 1030 PM CDT.

* At 732 PM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 6 hours. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Corinth, Booneville, Savannah, Henderson, Selmer, Baldwyn, Iuka,
  Pickwick Landing State Park, J P Coleman State Park, Chickasaw
  State Park, Chickasaw State Forest, Big Hill Pond State Park,
  Tishomingo State Park, Adamsville, Belmont, Burnsville,
  Decaturville, Jumpertown, Glen and Sardis.

LAT...LON 3539 8803 3529 8798 3501 8798 3501 8820
      3489 8810 3445 8816 3445 8854 3451 8854
      3451 8874 3475 8872 3486 8875 3486 8882
      3543 8894 3543 8881 3549 8868 3560 8860
      3560 8803 3552 8797 3545 8804 3541 8797

$$
1 follow-up statement
090 
WGUS74 KMEG 230216
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
916 PM CDT SUN APR 22 2018

MSC057-117-230225-
/O.CAN.KMEG.FF.W.0028.000000T0000Z-180423T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itawamba MS-Prentiss MS-
916 PM CDT SUN APR 22 2018

...THE FLASH FLOOD WARNING FOR NORTHERN ITAWAMBA AND PRENTISS
COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3539 8803 3530 8802 3529 8798 3501 8798
      3501 8820 3489 8810 3475 8812 3476 8872
      3486 8875 3486 8882 3499 8882 3500 8885
      3543 8894 3543 8881 3549 8868 3560 8860
      3560 8803 3552 8797 3545 8804 3541 8797

$$

MSC003-141-TNC023-039-069-071-077-109-230330-
/O.CON.KMEG.FF.W.0028.000000T0000Z-180423T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tishomingo MS-Alcorn MS-Henderson TN-Hardeman TN-McNairy TN-
Hardin TN-Decatur TN-Chester TN-
916 PM CDT SUN APR 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHERN TISHOMINGO...ALCORN...SOUTHERN HENDERSON...EASTERN
HARDEMAN...MCNAIRY...HARDIN...SOUTHERN DECATUR AND CHESTER
COUNTIES...

At 915 PM CDT,Doppler Radar estimates 1 to 2 inches of rain has 
occurred over the past 2 hours. Showers and thunderstorms will 
produce an additional half to one inch of rain over the next hour.

Some locations that will experience flooding include...
Corinth, Savannah, Henderson, Selmer, Iuka, Pickwick Landing State
Park, J P Coleman State Park, Chickasaw State Park, Chickasaw State
Forest, Big Hill Pond State Park, Adamsville, Burnsville,
Decaturville, Glen, Sardis, Silerton, Pickwick Dam, Masseyville,
Reagan and Theo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3539 8803 3530 8802 3529 8798 3501 8798
      3501 8820 3489 8810 3475 8812 3476 8872
      3486 8875 3486 8882 3499 8882 3500 8885
      3543 8894 3543 8881 3549 8868 3560 8860
      3560 8803 3552 8797 3545 8804 3541 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 7:30 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 22, 7:30 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
730 PM CDT Sun Apr 22 2018

.UPDATE...

Updated for the 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 703 PM CDT Sun Apr 22 2018/

UPDATE...
Updated to add drizzle and fog to the overnight forecast

DISCUSSION...

Rainshowers will slowly diminish through the overnight hours
shifting from the eastern counties to the far northwest counties
as moisture pivots around staked surface low. Thus have
introduced drizzle and fog to the overnight forecast as winds
diminish and weak WAA continues areawide.

JAB

&&

PREV DISCUSSION... /issued 332 PM CDT Sun Apr 22 2018/

At 3PM, a fully mature mid latitude cyclone is stacked just east
of Little Rock, AR at this hour. Latest WSR-88D radar scan shows a
large precipitation shield over the eastern half of the CWA, with
an arcing convective line over northeast Arkansas along a
trailing cold front. Lightning has been minimal, but do anticipate
some uptick in activity as another area of low pressure near
Jackson, Mississippi lifts northward. Latest mesoanalysis shows
low amounts of instability over north Mississippi and about 30
knots of bulk shear. Nonetheless, A few strong storms may organize
as the low moves across the northwest Mississippi over the next
couple hours or so. Otherwise, the main story will be light to
moderate rainfall.

As the low pressure system lifts north and slightly west over the
next couple hours, the precipitation shield will shift over west
Tennessee and the Missouri Bootheel. The heaviest rain will fall
between now and midnight, with decreasing intensity during the
overnight hours.

The slow moving closed 500 mb low is expected to remain over the
Mid-South through at least Tuesday. This will keep heavy cloud
cover, below normal temperatures, and low-end chances for rain and
a few thunderstorms in the forecast. In fact, temperatures
tomorrow may not get out of the upper 50s and lower 60s, as the
upper level low becomes nearly centered overhead.

By late Monday, a shortwave over the PAC NW will begin to drop
down across the Rockies. This will start to push the pesky low
eastward. Rain chances on Tuesday will remain low and confined
mainly to the eastern half of the forecast area. As the low
finally slides east late Tuesday, we will finally get a break
from clouds and rain through early Wednesday morning. Chances for
rain will pick up again during the day on Wednesday as the
aforementioned shortwave pivots across the Mid-South. Thursday
should remain mostly dry before another cold front moves into the
Mid-South on Friday. Both main models are still working out their
differences with respect to timing and intensity, so went with a
blend through this time period.

By this weekend, the longwave trof will push east and a blocking
pattern will set up over the Central United States. This will
bring a much anticipated return to normal temperatures and dry
weather through the weekend and into early next week.

AC3

&&

.AVIATION.../00z TAFs/

A mid level dry slot continues to rotate into the Mid South from
the southwest. A mix of VFR and MVFR cigs have developed across
areas beneath the dry slot. This is mainly at KJBR and KMEM.
Additional showers and thunderstorms have developed over western
portions of the Mid South and may impact these terminals. Further
east, beneath the warm conveyor belt, widespread rain continues
with MVFR to IFR cigs. This is impacting KMKL and KTUP. The rain
shield should pivot northeast tonight, leaving KTUP beneath the
dry slot later this evening. Wind directions this afternoon remain
chaotic but light.

Surface low pressure over northwest Alabama should pivot back to
the northwest through Monday morning. Low stratus and fog should
redevelop at most locations tonight with IFR expected at all
terminals, and potentially LIFR cigs at KJBR and KMKL later
tonight. Winds should remain below 6 kts at all locations and will
have minimal impact as compared to cigs.

Additional showers and thunderstorms are expected Monday with
continued low IFR cigs at KJBR, and low end MVFR at KMEM. Further
east, at KMKL and KTUP, the surface and upper low should remain to
the west, allowing increased instability. Cigs should improve to
at least MVFR and potentially VFR by afternoon. The increased
instability and lift from the low pressure will support showers
and thunderstorms.

IFR cigs should again develop by Monday evening in the lingering
moist environment.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 22, 5:27 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
527 AM CDT Sun Apr 22 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
527 AM CDT Sun Apr 22 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible this afternoon, mainly
over north Mississippi. The primary hazard will be hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong storms will be possible across the Tennessee Valley
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 22, 5:13 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
513 PM CDT Sun Apr 22 2018

ARZ026>028-035-036-048-049-058-230200-
Craighead-Poinsett-Mississippi-Cross-Crittenden-St. Francis-
Lee AR-Phillips-
Including the cities of Jonesboro, Harrisburg, Blytheville,
Wynne, West Memphis, Forrest City, Marianna, Helena,
and West Helena
513 PM CDT Sun Apr 22 2018

...Cold Air Funnels Possible through Mid Evening across Eastern
Arkansas...

Showers and a few thundershowers will be capable of producing
cold-air funnels across the delta of Eastern Arkansas late this
afternoon and into the mid evening hours. These funnels rarely
ever make contact with the ground to do any damage. The threat
will quickly subside after sunset as the atmosphere becomes more
stable.

Please report any brief touchdowns to local Law Enforcement or
call our office directly 1-901-544-0401.

JAB
Special weather statement, Apr 22, 7:25 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
725 PM CDT SUN APR 22 2018

ARZ048-049-230100-
St. Francis AR-Lee AR-
725 PM CDT SUN APR 22 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CDT
FOR...

Southeastern St. Francis County in eastern Arkansas...
Central Lee County in eastern Arkansas...

At 725 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Haynes, or 7 miles
southeast of Palestine, moving east at 15 mph.

People in southeastern St. Francis and central Lee Counties should
monitor this storm closely.

LAT...LON 3502 9092 3502 9055 3464 9060 3464 9063
      3465 9093
TIME...MOT...LOC 0025Z 274DEG 15KT 3491 9081

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:40 PM CDTRiver Flood AdvisoryMEGDecatur, Hardin41 hr
Apr 22, 10:04 PM CDTAreal Flood WarningMEGBenton, Carroll, Chester, Crockett, Decatur, Gibson and 5 more3 hr
Apr 22, 10:10 PM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale13 hr
Apr 22, 10:10 PM CDTRiver Flood WarningMEGDyer, Gibson, Obion36 hr
Apr 22, 7:54 PM CDTSpecial Weather StatementMEGDeSoto36 min

Nearby

Flash Flood Warnings in Tennessee, 2018Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.